Nebraska, 2006

Hail in Nebraska, March 5, 2006

March 5, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 4, 3:02 PM CST, 11 hours 28 minutes earlier.

Area forecast discussion, Mar 4, 3:02 PM CST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CST SAT MAR 4 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY.
SHORT TERM CONCERNS WILL BE ONGOING PRECIPITATION...AND THEN
CONVECTION DEVELOPING OVR CNTRL NEBRASKA AND EXPANDING INTO THE
FCST AREA LATER THIS EVENING AND OVERNIGHT.

THE LATEST SFC ANALYSIS HAD A DOUBLE-BARRELLED LOW OVER THE ERN
ROCKIES AND A WRMFNT INTO NCNTRL KS. THE WRN EDGE OF THE CLD
SHIELD WAS FM NRN PLAINVIEW AND ALBION TO FAIRBURY. PER THE WSR-
88D...THERE HAS BEEN A CLUSTER OF SHOWERS TRACKING ACRS SE NEB AND
SW IA AND THESE WERE AFFECTING THE SYRACUSE...FNB...HAMBURG...TO
RED OAK AREAS. DESPITE THE HIGHER RH ON THE SOUNDINGS THIS MORNING
AND PRECIP IN THE AREA...CIGS REMAIN FAIRLY HIGH THIS AFT AROUND
5-6K. THE CLUSTER OF SHOWERS HAS BEEN ON THE NOSE OF A 40-50 KT
LOW LEVEL JET AND AN AREA OF STRONG THETA-E ADVECTION.

INITIALIZATION-WIZE...THE NAM WAS ABOUT 5 TO 8MB TOO WEAK ON THE
SFC LOW OVR THE ROCKIES AND AT 18Z...WAS STILL TOO WEAK WITH THE
SFC LOW. THE GFS SEEMED TO BE HANDLING THIS FEATURE MUCH BETTER.
THIS EVENING...THE GFS/NAM BEGIN TO MOVE THE SFC LOW INTO NW KS...WITH
THE FOCUS FOR PRECIP OVR SE NE AND SW IA WITH CONTINUED THETA-E
ADVECTION AND BACKING/STRENGTHENING OF THE LOW LEVEL JET. INITIALLY
HAVE CHC TO LIKELY POPS HERE FOR SHRA/TSRA. EXPECT TSRA TO DEVELOP
OVR CNTRL NEB AS THE MAIN TROF/LARGE SCALE ASCENT MOVES INTO THE
PLNS...THERE IS STRONG FLOW OF MOIST/UNSTABLE AIR OVR THE SFC
WRMFNT AND PROGRESSES EWD ACRS THE FCST AREA OVERNIGHT. SPC HAS SW
NEB IN A SLIGHT RISK FOR SEVERE WX. WITH STEEPENING OF LOW LEVEL
AND MID LEVEL LAPSE RATES AND FAVORABLE WIND SHEAR...THIS SEEMS
REASONABLE. DIFLUENT FLOW ALOFT ALSO SPREADS INTO THE PLAINS
OVERNIGHT. INCREASED ALREADY HIGH POPS AS THE EVENING PROGRESSES.
LOWS IN THE 30S AND 40S TONIGHT.

BY 12Z...THE SFC LOW WILL BE OVR NCNTRL KS WITH PRECIP SHIELD
EXTENDING FM ERN KS AND WRN MO INTO SW IA AND ERN NEB. WOULD
EXPECT THE BEST CHC FOR RAIN IN WRN IA...THEN TAPER POPS LOWER
WESTWARD. WITH DOWNSLOPE FLOW AND CLEARING DURING THE AFTERNOON
HAVE MILD HIGHS IN THE 50S AND 60S.

HIGH PRESSURE BUILDS IN AT THE SFC WITH MID LEVEL RIDGING MONDAY
AFTERNOON. THE NAM IS A LITTLE MORE AGGRESSIVE WITH THE WARMING
MONDAY ACRS THE S...AND HAVE 60S HERE...WITH 40S AND 50S FARTHER
N. RETURN FLOW SETS UP MONDAY NIGHT AND ALREADY HAVE A CHC FOR
-TSRA IN BY MON AM. STRONG SFC LOW DEVELOPS OVR NEB TUESDAY AND
COULD SEE SOME SEVERE WX WITH THIS FEATURE. INCLUDED SHOWERS AND
THUNDERSTORMS WITH THE PROGRESS OF A STRONG SHORTWAVE TROF TUES.
WITH AGAIN A GRADIENT IN TEMPS FM N TO S AND HIGHS IN THE 40S N
AND 60S S. DEPENDING ON THE STRENGTH OF THE SYSTEM...COULD EVENING
SEE SOME 70S GETTING INTO THE SW ZONES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.
THE BROAD PATTERN REMAINS INTACT BUT THE DETAILS ARE TROUBLESOME.
A DEEP UPPER TROUGH REMAINS OVER THE WESTERN U.S. A SERIES OF
STRONG SHORT WAVES MOVE AROUND THE BASE OF THE TROUGH AND EJECT
INTO THE CENTRAL PLAINS...GRADUALLY LOWERING HEIGHTS AND TEMPS
ALOFT. A FRONT REMAINS MORE OR LESS STALLED IN THE CENTRAL
PLAINS...MAINLY JUST SOUTH OF OUR AREA. THE SHORT WAVE ENERGY
EMERGING FROM THE ROCKIES INDUCES A SERIES OF FAST MOVING LOW
PRESSURE SYSTEMS ALONG THE FRONT. EACH WAVE WILL GIVE THE AREA A
DECENT CHANCE OF PRECIP...SOME IN THE FORM OF THUNDERSTORMS AS
MOISTURE AND INSTABILITY WILL BE READILY AVAILABLE NEAR AND SOUTH
OF THE FRONT. TEMPS APPEAR TO REMAIN WARM ENOUGH THROUGH THE
PERIOD FOR PRECIP OVER OUR AREA TO REMAIN LIQUID...WITH THE
POSSIBLE EXCEPTION OF SATURDAY IF UPPER LOW IS SUFFICIENTLY
INTENSE AND FAR ENOUGH SOUTH.

THE ECMWF HAS BEEN FAIRLY CONSISTENT WITH THE EVOLUTION OF THE BROAD
PATTERN AND TIMING OF INDIVIDUAL SYSTEMS...AND THE 00Z GFS WAS A
FAIRLY GOOD MATCH TO THE ECMWF.  AS NOTED BY HPC...MORE RECENT GFS
RUNS ARE A LOT MORE INCONSISTENT.  PREFERRED TO TAKE A SOLUTION THAT
WAS CLOSE TO THE ECMWF/00Z GFS THAT WAS ALSO CLOSE TO PRELIMINARY
FRONTAL GUIDANCE PROVIDED BY HPC.  LATER FINAL GUIDANCE REFLECTS A
GREATER SPEED FOR THE UPPER SYSTEMS...EXPECIALLY THE FINAL SYSTEM
THAT KICKS EAST OF THE AREA EARLY SATURDAY.

RATHER STRONG GRADIENTS IN VARIOUS FORECAST VARIABLES ARE EXPECTED
WITH A GENERALLY SW TO NE FRONT IN THE AREA AS WELL AS MIGRATING SFC
LOWS.  THUS...FORECAST UNCERTAINTY IS FAIRLY HIGH...ESPECIALLY
TEMPERATURES.  HOWEVER...THE AREA DOES APPEAR LIKELY TO PICK UP
PRECIPITATION ON SEVERAL OCCASIONS BETWEEN WED AND SAT ASSOCIATED
WITH EACH PASSING SYSTEM.  I TOOK TEMPS GENERALLY A BIT BELOW HPC
GUIDANCE...BASED ON THE EXPECTATION THAT THE AREA WOULD END UP
MOSTLY CLOUDY AND COOL ON THE NORTH SIDE OF THE FRONT...ESPECIALLY
THE NORTH HALF.  I WOULD HAVE LIKED TO BETTER EMPHASIZE SPECIFIC
PERIODS WITH HIGHER POPS...BUT MODELS ARE NOT YET CONSISTENT
ENOUGH TO ALLOW MUCH OF THIS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/POLLACK
Hazardous weather outlook, Mar 4, 5:00 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST SAT MAR 4 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CST SAT MAR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA...AND MOVE OUT OF WESTERN IOWA SUNDAY
MORNING. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH SATURDAY...AS A
SERIES OF WEATHER DISTURBANCES AFFECTS THE REGION. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE. HAIL AND STRONG WINDS WILL BE THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SUNDAY...HOWEVER
STORM SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HAIL IF IT IS
HALF AN INCH IN DIAMETER OR LARGER.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 85 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Seward

When
March 5, 2:30 AM CST
Where
Seward County, 1 mi SE of Milford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.750, -97.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495174.